Articles > Herbal Medicines Can Be Lethal, Pathologist Warns

Herbal Medicines Can Be Lethal, Pathologist Warns

A University of Adelaide forensic pathologist has sounded a worldwide
warning of the potential lethal dangers of herbal medicines if taken in
large quantities, injected, or combined with prescription drugs.

A paper by Professor Roger Byard published in the US-based Journal
of Forensic Sciences
outlines the highly toxic nature of many
herbal substances, which a large percentage of users around the world
mistakenly believe are safe.

"There’s a false perception that herbal remedies are safer than
manufactured medicines, when in fact many contain potentially lethal
concentrations of arsenic, mercury and lead," Professor Byard says.

"These substances may cause serious illnesses, exacerbate
pre-existing health problems or result in death, particularly if taken
in excess or injected rather than ingested."

Professor Byard says there can also be fatal consequences when some
herbal medicines interact with prescription drugs.

"As access to such products is largely unrestricted and many people
do not tell their doctor they are taking herbal medicines for fear of
ridicule, their contribution to death may not be fully appreciated
during a standard autopsy."

An analysis of 251 Asian herbal products found in United States
stores identified arsenic in 36 of them, mercury in 35 and lead in 24 of
the products.

In one documented case a 5-year-old boy who had ingested 63 grams of
"Tibetan herbal vitamins" over a period of four years was diagnosed with
lead poisoning. Another case involved a young boy with cancer of the
retina whose parents resorted to a traditional Indian remedy that caused
arsenic poisoning.

A herbal medicine known as Chan su, used to treat sore throats, boils
and heart palpitations, contains the venomous secretions of Chinese
toads, which can cause cardiac arrests or even comas, according to
Professor Byard.

Other side effects of herbal medicines can include liver, renal and
cardiac failure, strokes, movement disorders, muscle weakness and
seizures.

"Herbal medicines are frequently mixed with standard drugs,
presumably to make them more effective. This can also have devastating
results," Professor Byard says.

In his paper he cites the case of an epileptic patient on
prescription medicine who had also ingested a Chinese herbal preparation
and lapsed into a coma. Cushing’s syndrome, a hormonal disorder, has
also been linked to the ingestion of steroids and herbal cures mixed
together.

Some herbal medicines may also have a variety of effects on standard
drugs, according to Professor Byard. St John’s Wort can reduce the
effects of warfarin and cause intermenstrual bleeding in women taking
the oral contraceptive pill.

Gingko and garlic also increase the risk of bleeding with
anticoagulants and certain herbal remedies such as Borage Oil and
Evening Primrose Oil lower the seizure threshold in epileptics.

Professor Byard says the American Society of Anesthesiologists has
recommended its patients discontinue using herbal medicines at least two
weeks before surgery because of the risks of herbal and drug
interaction, including an increased chance of hemorrhaging.

Herbal medicines have become increasingly popular in western
countries in recent years, with an estimated 30% of United States
citizens using them, often without their doctor’s knowledge.

"Forensic pathologists the world over need to become more aware of
the contribution that herbal medicines are playing in a range of deaths,
that is not currently recognised," Professor Byard says.

Source : University of Adelaide

 


You will also like...